From New York, USA:
I have gastroparesis in addition to diabetes. I do not take any medication for the gastroparesis because I could not deal with the side effects of Reglan. I have lows commonly after dinner and, about once every six weeks, I end up using glucagon. The lows start out in the 50s mg/dl [2.8 to 3.2 mmol/L] and I am hypoglycemic unaware, so, I start trying to treat them using glucose tabs. I will come up a little, but barely (maybe 5 mg/dl [0.3 mmol/L], then drop again, even lower. When I need glucagon, it is always the same. I will start low around 8 or 9 p.m., then keep eating, and dropping, for hours. I will drop to the 40s mg/dl [2.2 to 2.7 mmol/L], than the 30s mg/dl [1.7 to 2.1 mmol/L], and even the 20s mg/dl [1.1 to 2.0 mmol/L]. I will eat for hours on end, and my blood sugar will not come up. Last night, this happened and I was reading LO after have two glass of regular soda, eight glucose tablets, a glass of milk, and two bowls of cereal. I ended up throwing up, since I cannot eat that much at once with the gastroparesis. I end up needing to eat way more than I want to at least once a week to treat lows. Last night, I used the glucagon when my blood sugar was 26 mg/dl [1.4 mmol/L]. I was throwing up and I had already eaten all the food mentioned above. I didn't know what else to do. The glucagon got me up to 101 mg/dl [5.6 mmol/L]. It was 2 a.m. by the time I used the glucagon. The lows started with 56 mg/dl [3.1 mmol/L] at 8 p.m. When I threw up, I could see that dinner was still in my stomach, too.
So, did my body not digesting dinner put me at risk for the low? If so, how can I prevent that, when I don't want to take Reglan? Would taking a Reglan pill at the beginning of a low help me overcome this faster? How hesitant should I be about using glucagon, since it is the only thing that seems to work to get my blood sugar up? I know I have to be more careful about lows the next day, since my glycogen stores are depleted, so I tested more often, since I am unaware. What other ways can I go about approaching this?
I asked my own endocrinologist these questions, and she simply stated she did not believe I have gastroparesis. I was diagnosed three years ago based on a gastric emptying scan done by my gastrointestinal doctor.
The problem can be tackled at several levels. I would characterize the approaches as follows:
- Alteration in the delivery of insulin; you can use a pump to deliver a square wave bolus, rather than to give all your bolus in a matter of a few minutes.
- You can try other propropulsive medications. That is, try another medication, in place of the Reglan. Others are available. You need to see your physician or a gastroenterologist about this. There are even other types of devices. An implantable stimulator to stimulate GI motility has even been used.
- You can use medical therapy to raise your blood sugars during the evening when sugars are low. Medications such as terbutaline have been used off label (not originally approved by the FDA for that purpose) by diabetes physicians who have patients with serious hypoglycemia unawareness. It sounds like you have had a rough time with this problem. For that reason, you need to get more help from your doctors to combat this problem.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.